Alabama, 2004

Flash Flood in Alabama, February 6, 2004

February 6, 2004 · NWS BMX · 1 event in 1 county or zone

Excessive rainfall occurred across several sections of the county. Several roads were reported covered with water and impassable.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Excessive rainfall occurred across several sections of the county. Several roads were reported covered with water and impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 6, 3:10 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 6, 3:10 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 AM CST FRI FEB 6 2004

.SYNOPSIS...SURFACE LOW PRESSURE CENTERED JUST SOUTH OF BIRMINGHAM
WILL TRACK NORTHEASTWARD TOWARD THE CAROLINAS TODAY...DRAGGING THE
COLD FRONT EAST OF OUR FORECAST AREA BY 6 PM.  IN THE MEANTIME
...HEAVY RAINFALL WILL CONTINUE AHEAD OF THE COLD FRONT TODAY...
ACROSS SOUTH-CENTRAL AND EASTERN ALABAMA.  HIGH PRESSURE WILL MOVE
OVER THE FORECAST AREA ON SUNDAY.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
STRONG MOISTURE FLUX AT 850 MB CENTERED OVER CENTRAL ALABAMA IS
EXPECTED TO SLOWLY MOVE OFF TO THE EAST THROUGH THE DAY.  COLD FRONT
EXPECTED TO MOVE SLOWLY ACROSS THE REMAINDER OF CENTRAL AND SOUTH
ALABAMA TODAY.  STRONG VORT MAX OVER THE TEXAS BIG BEND AREA WILL BE
RACING EASTWARD TODAY AND WILL PROVIDE SOME UPPER-LEVEL FORCING OVER
THE FORECAST AREA TODAY AND THIS EVENING.  ANOTHER SHORT-WAVE TROUGH
WILL DROP SOUTHEASTWARD OVER NORTHERN ALABAMA ON SATURDAY...AND THIS
SYSTEM MAY HELP PRODUCE SOME SNOW FLURRIES.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
AN UPPER-LEVEL DISTURBANCE WILL APPROACH THE FORECAST AREA AGAIN BY
TUESDAY...AND ANOTHER ROUND OF AT LEAST MODERATE RAINFALL IS
POSSIBLE.  DRIER WEATHER IS STILL EXPECTED WEDNESDAY AND THURSDAY.

&&

.VERY PRELIMINARY NUMBERS...

BIRMINGHAM 56 33 44 22 / 80 10 10 05
MONTGOMERY 65 36 48 24 /100 10 05 05

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

70
Hazardous weather outlook, Feb 5, 4:00 PM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED.
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CST THU FEB 05 2004

ALZ011>015-017>050-060000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
400 PM CST THU FEB 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

...UPDATED TO REMOVE WIND ADVISORY...

A STRONG LOW PRESSURE SYSTEM WILL BRING ADDITIONAL HEAVY RAIN AND
SCATTERED THUNDERSTORMS ACROSS ALABAMA THIS EVENING...TONIGHT...AND
INTO EARLY FRIDAY.  THE MAIN HAZARD FROM THIS STORM SYSTEM WILL BE
THE POTENTIAL FOR HEAVY RAINFALL ON THE ORDER OF TWO TO FOUR INCHES
ACROSS THE NORTHWEST PART OF THE FORECAST AREA TONIGHT. THIS HEAVY
RAINFALL MAY CAUSE BOTH FLASH FLOODING AND RIVER FLOODING IN THESE
AREAS. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS EVENING
AND INTO TONIGHT NORTHWEST OF A DEMOPOLIS TO GADSDEN LINE...WHERE A
FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

SEVERE WEATHER IS ALSO POSSIBLE THIS EVENING THROUGH TONIGHT
SOUTH OF AN ALICEVILLE...PRATTVILLE...TO AUBURN LINE.  THE PRIMARY
HAZARD WITH THESE STORMS IS DAMAGING WINDS WITH A POSSIBILITY OF AN
ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

HEAVY RAINFALL WILL CONTINUE ACROSS EASTERN SECTIONS OF THE
FORECAST AREA ON FRIDAY.  THERE IS A POSSIBILITY THAT FLOODING MAY
CONTINUE TO CAUSE A PROBLEM ACROSS PARTS OF THE FORECAST AREA ON
FRIDAY.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS EVENING THROUGH FRIDAY MORNING...FOR THE
POTENTIAL OF FLOODING AND SEVERE WEATHER.

KH

In the hours before

Local storm report, Feb 5, 11:11 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1111 PM CST THU FEB 5 2004

..TIME..     ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..     ...MAG.....     ..COUNTY LOCATION.. ST   ...SOURCE....
             ..REMARKS..

0845 PM      HAIL            5 NW HUEYTOWN            33.48W  -87.08N
02/05/04     1.00 IN         JEFFERSON           AL   HAM OPERATOR
             NICKLE SIZE HAIL IN ROCK CREEK.

0845 PM      WIND DAMAGE     TUSCALOOSA               33.24W  -87.54N
02/05/04                      TUSCALOOSA          AL   HAM OPERATOR
             TREES DOWN ON 21ST AVENUE IN TUSCALOOSA.

0845 PM      FLASH FLOOD     LIVINGSTON               32.60W  -88.18N
02/05/04                     SUMTER              AL   EMA
             NUMEROUS BRIDGES AND ROADS WASHED OUT COUNTYWIDE.

0845 PM      WIND DAMAGE     LIVINGSTON               32.60W  -88.19N
02/05/04                     SUMTER              AL   EMA
             ISOLATED TREES DOWN ACROSS THE COUNTY.

0905 PM      HAIL            3 NW GARDENDALE          33.70W  -86.83N
02/05/04     1.75 IN         JEFFERSON           AL   HAM OPERATOR
             GOLF BALL SIZE HAIL IN MOUNT OLIVE.

0910 PM      HAIL            MORRIS                   33.75W  -86.81N
02/05/04     0.75 IN         JEFFERSON           AL   HAM OPERATOR

0925 PM      WIND DAMAGE     6 NW SYLVAN SPRINGS      33.58W  -87.11N
02/05/04                     JEFFERSON           AL   HAM OPERATOR
             TREES AND POWER LINES DOWN IN THWE COMMUNITY OF
             BIRMINGPORT.

0945 PM      HAIL            4 SW NORTH JOHNS         33.32W  -87.15N
02/05/04     1.00 IN         JEFFERSON           AL   EMA
             QUARTER SIZE HAIL REPORTED JUST EAST OF ABERNANT.
Local storm report, Feb 5, 11:39 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1139 PM CST THU FEB 5 2004

..TIME..     ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..     ...MAG.....     ..COUNTY LOCATION.. ST   ...SOURCE....
             ..REMARKS..

1120 PM      FLASH FLOOD     1 S WARRIOR              33.79W  -86.81N
02/05/04                     JEFFERSON           AL   STATE POLICE
             US HWY 31 BETWEEN WARRIOR AND KIMBERLY...BRIDGE UNDER
             WATER...ROAD IS CLOSED.

1120 PM      FLASH FLOOD     GRAYSVILLE               33.63W  -86.97N
02/05/04                     JEFFERSON           AL   STATE POLICE
             US HWY 78 CLOSED IN GRAYSVILLE DUE TO
             WATER OVER THE ROAD.
Special weather statement, Feb 6, 1:16 AM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 AM CST FRI FEB 6 2004

ALZ019-021-024>029-032>037-039>043-061000-
AUTAUGA-BIBB-CALHOUN-CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-HALE-
JEFFERSON-LOWNDES-MARENGO-PERRY-RANDOLPH-SHELBY-ST CLAIR-TALLADEGA-
TALLAPOOSA-
116 AM CST FRI FEB 6 2004

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 8 UNTIL 400 AM...

AUTAUGA...BIBB...CALHOUN...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...HALE...JEFFERSON...LOWNDES...MARENGO...PERRY...
RAQNDOLPH...SHELBY...ST CLAIR...TALLADEGA...AND TALLAPOOSA.

ALZ023-030-031-061000-
GREENE-SUMTER-TUSCALOOSA-
116 AM CST FRI FEB 6 2004

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 8...

GREENE...SUMTER...AND TUSCALOOSA.  THE THREAT OF SEVERE WEATHER HAS
NOW MOVED EAST OF THIS AREA.
Special weather statement, Feb 6, 2:13 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 AM CST FRI FEB 6 2004

ALZ019-021-025>029-033-035>037-040>043-061000-
AUTAUGA-CALHOUN-CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-LOWNDES-
PERRY-RANDOLPH-SHELBY-ST CLAIR-TALLADEGA-TALLAPOOSA-
213 AM CST FRI FEB 6 2004

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 8 UNTIL 400 AM...

AUTAUGA...CALHOUN...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...LOWNDES...PERRY...
RANDOLPH...SHELBY...ST CLAIR...TALLADEGA...AND TALLAPOOSA.

ALZ023-024-030>032-034-039-061000-
BIBB-GREENE-HALE-JEFFERSON-MARENGO-SUMTER-TUSCALOOSA-
213 AM CST FRI FEB 6 2004

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH 8...

JEFFERSON...BIBB...HALE...MARENGO.

GREENE...SUMTER...AND TUSCALOOSA COUNTIES WERE CLEARED EARLIER.

THE THREAT OF SEVERE WEATHER HAS NOW MOVED EAST OF THIS AREA.
Special weather statement, Feb 6, 2:25 AM CST, 2 hours 5 minutes before
ALZ027-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 AM CST FRI FEB 6 2004

ALZ027-060900-
TALLADEGA-
225 AM CST FRI FEB 6 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 300
AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 221 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALPINE BAY RESORT...MOVING EAST AROUND 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALPINE BAY RESORT...
WINTERBORO...LINCOLN AND MUNFORD THROUGH 300 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LAT...LON 3351 8586 3350 8591 3333 8599 3329 8633
          3340 8635 3347 8629 3361 8615 3357 8579

The radar

The Birmingham radar (KBMX), 92 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Blount

When
February 6, 4:30 AM CST to 6:30 AM CST
Where
Blount County, Countywide
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386637.